IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Login to save this article or follow this journal

Asymptotically strategy-proof Walrasian exchange

  • Cordoba, Jose M.
  • Hammond, Peter J.

February 1998 In smooth exchange economies with a continuum of agents, any Walrasian mechanism is Pareto efficient, individually rational, anonymous, and strategy-proof. Barberà and Jackson's (1995) results imply that no such efficient mechanism is the limit of resource-balanced, individually rational, anonymous and non-bossy strategy-proof allocation mechanisms for an expanding sequence of finite economies. For a broad class of smooth random exchange economies, relaxing anonymity and non-bossiness admits mechanisms which, as the economy becomes infinitely large, are asymptotically Walrasian for all except one ``balancing'' agent, while being manipulable with generically vanishing probability. Also considered are some extensions to non-Walrasian mechanisms. JEL classification: D82, D61, D5 Keywords: strategy-proofness, mechanism design, random economies, Walrasian equilibrium.

(This abstract was borrowed from another version of this item.)

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: http://www.sciencedirect.com/science/article/B6V88-3VB9Y8T-2/2/b3e744d37d5d3817c13ac444b0905943
Download Restriction: Full text for ScienceDirect subscribers only

As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

Article provided by Elsevier in its journal Mathematical Social Sciences.

Volume (Year): 36 (1998)
Issue (Month): 3 (December)
Pages: 185-212

as
in new window

Handle: RePEc:eee:matsoc:v:36:y:1998:i:3:p:185-212
Contact details of provider: Web page: http://www.elsevier.com/locate/inca/505565

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. Bhattacharya, Rabindra Nath & Majumdar, Mukul, 1973. "Random exchange economies," Journal of Economic Theory, Elsevier, vol. 6(1), pages 37-67, February.
  2. Mitsui, Toshihide, 1983. "Asymptotic efficiency of the pivotal mechanism with general project space," Journal of Economic Theory, Elsevier, vol. 31(2), pages 318-331, December.
  3. Salvador Barbera & Matthew O. Jackson, 1993. "Strategy-Proof Exchange," Discussion Papers 1021, Northwestern University, Center for Mathematical Studies in Economics and Management Science.
  4. Weller, Paul A., 1982. "The speed of convergence of prices in random exchange economies," Journal of Economic Theory, Elsevier, vol. 28(1), pages 71-81, October.
  5. Kovalenkov, Alexander, 2002. "Simple Strategy-Proof Approximately Walrasian Mechanisms," Journal of Economic Theory, Elsevier, vol. 103(2), pages 475-487, April.
  6. Rothschild, Michael & Stiglitz, Joseph E, 1976. "Equilibrium in Competitive Insurance Markets: An Essay on the Economics of Imperfect Information," The Quarterly Journal of Economics, MIT Press, vol. 90(4), pages 630-49, November.
  7. Champsaur, Paul & Laroque, Guy, 1982. "A Note on Incentives in Large Economies," Review of Economic Studies, Wiley Blackwell, vol. 49(4), pages 627-35, October.
  8. Champsaur, Paul & Laroque, Guy, 1981. "Fair allocations in large economies," Journal of Economic Theory, Elsevier, vol. 25(2), pages 269-282, October.
  9. Roberts, Donald John & Postlewaite, Andrew, 1976. "The Incentives for Price-Taking Behavior in Large Exchange Economies," Econometrica, Econometric Society, vol. 44(1), pages 115-27, January.
  10. Mas-Colell, Andreu & Vives, Xavier, 1993. "Implementation in Economies with a Continuum of Agents," Review of Economic Studies, Wiley Blackwell, vol. 60(3), pages 613-29, July.
  11. Hammond, Peter J, 1979. "Straightforward Individual Incentive Compatibility in Large Economies," Review of Economic Studies, Wiley Blackwell, vol. 46(2), pages 263-82, April.
  12. Egbert Dierker & Hans Haller, 1990. "Tax systems and direct mechanisms in large finite economies," Journal of Economics, Springer, vol. 52(2), pages 99-116, June.
  13. Wilson, Robert B, 1978. "Competitive Exchange," Econometrica, Econometric Society, vol. 46(3), pages 577-85, May.
  14. Diewert, W E, 1971. "An Application of the Shephard Duality Theorem: A Generalized Leontief Production Function," Journal of Political Economy, University of Chicago Press, vol. 79(3), pages 481-507, May-June.
  15. Back, Kerry, 1986. "Concepts of similarity for utility functions," Journal of Mathematical Economics, Elsevier, vol. 15(2), pages 129-142, April.
  16. Rob, Rafael, 1982. "Asymptotic efficiency of the demand revealing mechanism," Journal of Economic Theory, Elsevier, vol. 28(2), pages 207-220, December.
  17. Anderson, Robert M., 1992. "The core in perfectly competitive economies," Handbook of Game Theory with Economic Applications, in: R.J. Aumann & S. Hart (ed.), Handbook of Game Theory with Economic Applications, edition 1, volume 1, chapter 14, pages 413-457 Elsevier.
  18. Mirrlees, James A, 1971. "An Exploration in the Theory of Optimum Income Taxation," Review of Economic Studies, Wiley Blackwell, vol. 38(114), pages 175-208, April.
  19. Jackson, Matthew O. & Manelli, Alejandro M., 1997. "Approximately Competitive Equilibria in Large Finite Economies," Journal of Economic Theory, Elsevier, vol. 77(2), pages 354-376, December.
  20. Dierker, Egbert, 1993. "Regular economies," Handbook of Mathematical Economics, in: K. J. Arrow & M.D. Intriligator (ed.), Handbook of Mathematical Economics, edition 4, volume 2, chapter 17, pages 795-830 Elsevier.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:eee:matsoc:v:36:y:1998:i:3:p:185-212. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Zhang, Lei)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.